post-title Reactions to Complementary and Alternative Medicines http://midwestallergy.net/wp-content/uploads/Fotolia_82104402_XS.jpg 2015-11-30 20:47:07 yes no Posted by

Reactions to Complementary and Alternative Medicines

This article has been reviewed by Thanai Pongdee, MD, FAAAAI Pharmacy shelves are stocked with supplements for healthy living. These complementary and alternative medicines (CAM) are used by millions of people. Although they are intended to prevent illness, ease symptoms or treat disease, some of these products can do more harm than good—especially if you […]

Posted by

This article has been reviewed by Thanai Pongdee, MD, FAAAAI

Pharmacy shelves are stocked with supplements for healthy living. These complementary and alternative medicines (CAM) are used by millions of people.

Although they are intended to prevent illness, ease symptoms or treat disease, some of these products can do more harm than good—especially if you have a chronic condition such as an allergy or asthma.

“Natural” does not always mean safe.

While prescription and over-the-counter drugs must go through rigorous safety and efficacy testing before they can be sold, herbal medicines do not. Instead, the U.S. government classifies these herbs as dietary supplements, rather than a food or drug. For people with allergies or asthma, this difference can pose real risks.

Labeling

Herbs and vitamins do not need to conform to laws requiring labeling. Ingredient labels for these supplements may be incomplete or incorrect. This can create risks for people with allergies to drugs, foods or pollens. Herbal remedies, including teas, made from plants can cause allergic reactions, such as hives, or can induce asthma symptoms.

Although chamomile and various other herbal teas may be calming, these products can cause an allergic reaction for people with a ragweed pollen allergy.

If you have a ragweed allergy, you should also avoid Echinacea. These two plants are closely related. Rather than fighting a cold, Echinacea may cause allergy symptoms – leaving you feeling even more miserable.

Combining treatments

Even herbal products that are considered safe can be dangerous when mixed with other medications (prescription or over-the-counter). If you decide to use a dietary supplement and you have allergies or asthma, check first with your allergist/immunologist. Tell all your healthcare providers about any complementary and alternative practices you use. This will help coordinate your care.

Leave a Reply

Your email address will not be published. Required fields are marked *

Latest News on Your Doctor's Blog

Loading…